Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Jan 12, 2023, 11:10 AM CST for 11 counties in Texas. It took effect at Jan 12, 2023, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2023, 11:10 AM CST (17:10 UTC)
- In effect from
- Jan 12, 2023, 12:00 PM CST
- Expired
- Jan 12, 2023, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 5.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3326 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -169 m²/s²
- 0-3 km storm-relative helicity
- -160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784 WWUS84 KEWX 121710 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1110 AM CST Thu Jan 12 2023 ...Critical Fire Weather Conditions Expected This Afternoon... .Very low relative humidity and gusty northwest winds are forecast this afternoon in the wake of a dry cold front. Gusty winds to 30 mph and lowest humidity values in the teens are expected over the the Rio Grande Plains and southern Edwards Plateau. Near critical fire weather conditions will extend east to the I-35 Corridor with only slightly higher humidity. These weather conditions, combined with dry and drought stressed fuels, could result in fires that are difficult to control. TXZ183>185-202>204-217>220-228-130000- /O.NEW.KEWX.FW.W.0001.230112T1800Z-230113T0000Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Atascosa-Dimmit- 1110 AM CST Thu Jan 12 2023 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * WINDS...North 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...17 TO 20 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
797 WWUS84 KEWX 122351 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 551 PM CST Thu Jan 12 2023 TXZ183>185-202>204-217>220-228-130100- /O.EXP.KEWX.FW.W.0001.000000T0000Z-230113T0000Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Atascosa-Dimmit- 551 PM CST Thu Jan 12 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU... Winds will taper below 15 MPH this evening. The Red Flag Warning will thus be allowed to expire at 6 PM CST. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 12, 5:23 AM CST, 5 hours 47 minutes earlier.
Area forecast discussion, Jan 12, 5:23 AM CST, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 523 AM CST Thu Jan 12 2023 ...New AVIATION... .SHORT TERM... (Today through Friday) Issued at 256 AM CST Thu Jan 12 2023 Winds have already shifted from the northwest across a majority of the area shortly after midnight as a front moves across the area overnight. A thunderstorm along the boundary popped up around 0730Z over Bastrop County, then moved into Fayette County producing a quick radar estimated tenth to quarter inch of precipitation before moving east and out of the area. No further precipitation is anticipated with this system. Significantly drier air is noted behind this front with dew points in the teens already seen over the Edwards Plateau. These breezy and dry conditions will continue to move across south central Texas through the morning with cooler air not far behind. High temperatures this afternoon with be notably warmer than those seen yesterday, in the 60s for areas north of I-10 and the low 70s in the south. Gusty winds have already begun over the Edwards Plateau and portions of the Hill Country, with northerly wind gusts to continue through the morning and afternoon. Gusts up to 35 mph are expected over the Edwards Plateau, Hill Country, I-35 corridor, and Coastal Plains, with locally higher gusts to 40 mph possible in the higher terrain of the Hill Country. The combination of wind and drier air will bring some areas of elevated to near critical fire weather conditions, especially in the west where the lowest humidity is expected. Winds will begin to weaken early this evening, becoming light overnight. Temperatures will rapidly drop through the overnight hours with widespread low temperatures in the 30s to around 40 degrees due to clear skies and radiational cooling. Freezing temperatures are possible over Valley locations of the Hill Country by sunrise. Surface high pressure will be in place over south central Texas on Friday resulting in continued clear skies and light wind during the day. Highs will be near or slightly above seasonable values for mid-January across the area, with highs in the 60s. && .LONG TERM... (Friday night through Wednesday) Issued at 256 AM CST Thu Jan 12 2023 An upper level ridge will move out of the Rocky Mountain region into the Plains Friday night. This feature will dominate our weather through the end of the week. High pressure at the surface will move across the northern part of our CWA Friday night and then move off to the northeast Saturday. This will turn the low level flow to the southeast during the day Saturday. With the high over us Friday night low temperatures Saturday will be within a couple of degrees of Friday morning. Most of the area see middle 30s with some higher 30s along the Rio Grande. Highs Saturday will be from the middle 60s to the lower 70s which will be a little above normal. The trend will be warmer Saturday night as warmer, moister air moves in from the south. Lows Sunday will be 10+ degrees warmer than Saturday with a similar change in highs. You can add another five degrees for Monday when highs will reach the upper 70s to lower 80s. A weak cold front will slide through Central Texas north of our CWA Monday. Models are consistent keeping any precipitation north and east of CWA, but this may help keep temperatures from climbing any further. Wednesday another Pacific cold front will move through our CWA bringing low chances for rain over the eastern half of the area. && .AVIATION... (12Z TAFS) Issued at 522 AM CST Thu Jan 12 2023 Winds have shifted from the north-northwest across all of south central Texas due to a frontal passage overnight. VFR conditions are expected at all sites over the next 24 hours. The forecast is mainly for wind as gusty winds begin across much of the area in the next hour or so, and continue through 00-01Z. Light winds are expected overnight into Friday as high pressure moves over the area. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 39 63 37 / 0 0 0 0 Austin Bergstrom Intl Airport 64 38 63 34 / 0 0 0 0 New Braunfels Muni Airport 66 38 66 36 / 0 0 0 0 Burnet Muni Airport 61 35 61 36 / 0 0 0 0 Del Rio Intl Airport 68 39 67 39 / 0 0 0 0 Georgetown Muni Airport 62 36 61 35 / 0 0 0 0 Hondo Muni Airport 68 37 68 36 / 0 0 0 0 San Marcos Muni Airport 65 37 64 35 / 0 0 0 0 La Grange - Fayette Regional 63 38 61 35 / 0 0 0 0 San Antonio Intl Airport 66 40 66 38 / 0 0 0 0 Stinson Muni Airport 68 40 67 38 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...27 Long-Term...05 Aviation...27
Hazardous weather outlook, Jan 12, 3:38 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 338 AM CST Thu Jan 12 2023 TXZ171>173-183>194-202>209-217>225-228-130945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 338 AM CST Thu Jan 12 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Elevated to near critical fire weather conditions today for the Southern Edwards Plateau, Hill Country, I-35 corridor and portions of the Coastal Plains and Rio Grande Plains due to gusty northerly wind and low relative humidity. A Fire Danger Statement (RFD) is issued from 8 AM to 6 PM CST. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.